Cymbalta (duloxetine HCl) can cause withdrawal symptoms especially if the medication is discontinued abruptly. While this is especially true for patients who have taken the medication for months or years, Cymbalta withdrawal can be difficult for people who have taken the drug for only a few weeks. Many patients have reported a variety of symptoms after discontinuing Cymbalta. It is not possible to predict how each patient will react to discontinuing Cymbalta.
How Does Cymbalta Act in the Brain?
Cymbalta is a selective serotonin and norepinephrine reuptake inhibitor (SSNRI) which is prescribed for depression, anxiety, and pain relief due to fibromyalgia and diabetic neuropathy. Cymbalta acts on the neurotransmitters of the brain, which are the chemicals the brain makes and use to communicate with one another. Like any other SSNRI, Cymbalta prevents the reuptake of by nerves after they have been released. This reduced uptake increases the levels of serotonin and norepinephrine.
People who discontinue the use of SSNRI’s can develop a condition known as SSRI Discontinuation Syndrome. This can occur if Cymbalta is stopped abruptly, if several doses are missed, or, for some patients, during dosage reduction.
Research attributes this to electrophysiological changes in the brain and in the body as well as an over-stimulated immune system and dopamine dependency. It is theorized that the absence of medications like Cymbalta affect autonomic functions like regulating heart rate and blood pressure and cognitive functioning.
What Type of Symptoms Can Occur with Cymbalta Withdrawal?
The following is a list of physical symptoms which have been reported during withdrawal:
- gastrointestinal and flu-like symptoms
- problems with balance
- sensory issues
- shock-like sensations
- gait instability
Psychological symptoms include:
- crying spells
Withdrawal can affect sexual functioning as well. In clinical studies, withdrawal symptoms happened in up to 44 percent of people who discontinued the use of Cymbalta, especially those who stopped abruptly. Symptoms can last from a few weeks to a few months. Rarely, they have been reported to last beyond that time.
Is There a Way to Avoid Withdrawal Symptoms from Cymbalta?
Symptoms were less common and less severe when the dosage was reduced slowly over time. This would be accomplished by lowering the dosage over several weeks or perhaps several months, depending on the patient.
While slowly lowering the dosage is not a guarantee that withdrawal will not occur, it is generally safer than abruptly stopping Cymbalta. A healthcare provider may also switch a patient’s SSNRI to another that is absorbed easier by the body during the reduction period to also try to avoid withdrawal symptoms. Patients should be monitored for side effects while their dosage is being reduced.
The symptoms of Cymbalta withdrawal can be quite alarming if a patient does not wean himself from the drug properly. In order to avoid the most severe symptoms, a patient taking Cymbalta should discontinue the drug slowly, over weeks or months. It is important that the decision to discontinue taking Cymbalta should be discussed with a healthcare provider and the patient should be monitored for adverse effects and assisted accordingly.